Korean J Anesthesiol.  2011 Dec;61(6):493-498. 10.4097/kjae.2011.61.6.493.

Insulin effect on bupivacaine-induced cardiotoxicity in rabbits

Affiliations
  • 1Deparment of Anesthesiology and Pain Medicine, Jeju National University Hospital, Jeju, Korea.
  • 2Deparment of Anesthesiology and Pain Medicine, Seoul National University Hospital, Seoul, Korea. leekh@snu.ac.kr

Abstract

BACKGROUND
Resuscitation following bupivacaine-induced cardiovascular collapse is difficult and often refractory to conventional treatment. This study was performed to assess the effect of insulin on bupivacaine-induced cardiovascular collapse in pentobarbital-anesthetized rabbits.
METHODS
Bupivacaine was administered at 0.75 mg/kg/min until the heart rate decreased to 65 beats/min. A bolus of regular insulin (2 U/kg) was administered intravenously at the bupivacaine infusion endpoint (BIE) in the insulin group (n = 8), and 2 mL of 0.9% NaCl was administered to the control group (n = 8).
RESULTS
All animals in the insulin group survived and four animals died in the control group. Arrythymia was rare 10 minutes after the BIE in the insulin group.
CONCLUSIONS
Bupivacaine-induced cardiovascular collapse can be effectively reversed with an insulin injection, probably through facilitation of cardiac conduction and contraction.

Keyword

Bupivacaine; Cardiac arrhythmia; Insulin

MeSH Terms

Animals
Arrhythmias, Cardiac
Bupivacaine
Contracts
Heart Rate
Insulin
Rabbits
Resuscitation
Bupivacaine
Insulin
Full Text Links
  • KJAE
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr